Friday, July 25, 2014

Thursday, December 18, 2008 FHG, Community Member, asks

Q: WHAT COLD MEDICATIONS CAN YOU TAKE WITH WARFARIN

HEART VALVE REPLACED, MECHANICAL VALVE, 5MG WARFARIN DAILY

Answer This
Answers (1)
Martin Cane, M.D., Health Pro
12/18/08 2:22pm

FHG,

 

Thanks for a great question.

 

As you know, warfarin (brand name - Coumadin) is a blood thinner (anticoagulant) that is used in patients with blood clots, certain heart arrhythmias, and mechanical heart valves.  The level or activity of the warfarin must be monitored to be sure patients are kept in a therapeutic range.  Too much of this drug as well as too little can be dangerous.  One major problem with the use of Coumadin is its use in combination with other medication.  It may be a direct interaction of the two drugs, or the fact that the other drug may compete with the Coumadin in certain enzyme pathways, or that the other drug displaces the Coumadin off binding sites, thereby making more Coumadin available to act.  All of these factors can either cut down on the activity or enhance its activity.  This brings us back to the fact that too much Coumadin as well as too little can be dangerous.

 

As far as cold medication is concerned, the following drugs can affect the activity of the Coumadin and can be found in different medication (prescription as well as over the counter). 

 

                -Acetominophen (Tylenol), alcohol, many antibiotics, aspirin, 

                  ibuprofen, antihistamines, and many herbal preparations.

 

This list may not be complete.  The best thing to do is contact your physician before purchasing any medication and ask him/her for suggestions on medication that would be safe to take.  Be sure to remind him/her that you are on warfarin.  This is a very important question for your doctor and their input is vital.  I have often seen patients in my office with excessive bleeding and a prolonged INR (the test used to measure the activity of the Coumadin) who were placed on a medication by a specialist (for example, an antibiotic) or took an over the counter medication without discussing it with me.

 

I hope this has been helpful.

 

Martin Cane, M.D.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By FHG, Community Member— Last Modified: 06/26/13, First Published: 12/18/08